Alert archive / New Mexico / Tornado Warnings in 2009
Tornado Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 28, 2009, 6:52 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2009, 6:52 PM MDT (00:52 UTC)
- Expired
- Apr 28, 2009, 7:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 190 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:25 PM MDT | TORNADO | 14 Sw Malaga, NM | GOLFBALL HAIL AND TREE LIMBS 2 INCHES IN DIAMETER WERE ALSO OBSERVED ON THE GROUND NEAR THE SAME AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2059 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 290052 TORMAF NMC015-TXC109-290130- /O.NEW.KMAF.TO.W.0020.090429T0052Z-090429T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 652 PM MDT TUE APR 28 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS... * UNTIL 730 PM MDT/830 PM CDT/ * AT 651 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH CENTRAL EDDY COUNTY...OR 24 MILES SOUTH OF CARLSBAD...MOVING EAST AT 15 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN EDDY COUNTY... NORTHEASTERN CULBERSON COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3214 10406 3189 10411 3204 10441 3214 10433 TIME...MOT...LOC 0052Z 287DEG 12KT 3206 10430 $$
1 follow-up statement
000 WWUS54 KMAF 290112 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 712 PM MDT TUE APR 28 2009 NMC015-TXC109-290130- /O.CON.KMAF.TO.W.0020.000000T0000Z-090429T0130Z/ EDDY NM-CULBERSON TX- 712 PM MDT TUE APR 28 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT/830 PM CDT/ FOR NORTHEASTERN CULBERSON AND SOUTH CENTRAL EDDY COUNTIES... AT 710 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A POSSIBLE TORNADO. THE STRONGEST ROTATION IN THE STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL EDDY COUNTY...OR ABOUT 25 MILES SOUTH OF CARLSBAD...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EXTREME SOUTH CENTRAL EDDY COUNTY AND EXTREME NORTHEASTERN CULBERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3203 10435 3214 10433 3214 10406 3189 10411 TIME...MOT...LOC 0111Z 287DEG 12KT 3204 10423 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:29 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 28, 4:29 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE APR 28 2009
.UPDATE...
THIS UPDATE IS TO INCREASE POPS WEST OF THE PECOS RIVER AND
INCLUDE MENTION OF SEVERE THREAT.
&&
.DISCUSSION...
EXTENSIVE CLOUD COVER EAST OF THE PECOS RIVER TODAY HAS LIMITED DIURNAL
HEATING...BUT WEST OF THIS AREA TEMPERATURES HAVE CLIMBED INTO THE
LOW 80S RESULTING IN SURFACE BASED INSTABILITY. THE MLCAPE
ESTIMATES PER LAPS AT 21Z WERE NEAR 2000 J/KG OVER REEVES COUNTY.
CONVECTION IS DIFFICULT TO DETECT VIA VISIBLE SATELLITE THROUGH THE CIRRUS
SHIELD...ALTHOUGH THERE ARE A COUPLE AREAS RIGHT NOW WITH ACTIVITY
NW OF ROSWELL (TORNADO WARNING) AND ALONG THE PECOS/REEVES COUNTY
LINE. SOME WEAK BASE REFLECTIVITY RETURNS FROM THE KMAF RADAR ARE
ALSO INDICATING POSSIBLE INITIATION NEAR THE LATTER AREA. QUESTION
REMAINS HOW MUCH ASCENT WE WILL ACTUALLY OBTAIN VIA APPROACHING
MID TO UPPER SHORTWAVE TROUGH. COVERAGE THIS EVENING WILL LIKELY
DEPEND ON THIS. RIGHT NOW...WE HAVE DECIDED ON A CHANCE OF SEVERE
FROM SOUTHEAST NEW MEXICO...SOUTH THROUGH THE MARFA PLATEAU BEFORE
00Z. AFTER 00Z THREAT SHOULD SHIFT SLIGHTLY TO THE EAST NORTHEAST.
OUR CONFIDENCE FOR WIDESPREAD SEVERE STORMS TO DEVELOP THIS
EVENING IS FAIRLY LOW...BUT AS MID TO UPPER SHORTWAVE TROUGH NEARS
THE AREA SOMETIME AFTER SUNSET A FEW SEVERE STORMS WILL NOT BE OUT
OF THE QUESTION.
&&
.PREV DISCUSSION... /ISSUED 231 PM CDT TUE APR 28 2009/
DISCUSSION...
LOW CLOUDS HAVE CONTINUED ACROSS THE AREA TODAY KEEPING TEMPS DOWN
EAST OF THE PECOS RIVER. CLEAR SKIES WEST OF THE RIVER HAVE
ALLOWED TEMPS TO WARM INTO THE 80S AND EXPECT THIS DIFFERENTIAL
HEATING AS WELL AS HELP FROM OROGRAPHIC EFFECTS TO INITIATE
SCATTERED CONVECTION IN EXTREME SOUTHEASTERN NEW MEXICO SOUTH
INTO THE DAVIS MOUNTAINS AREA. INCREASING UPPER LEVEL CLOUDS AND
THE LACK OF A STRONG S/W TROUGH WILL BE AN OBSTACLE TO OVERCOME
AND WOULD NOT BE SURPRISED IF NOTHING GETS STARTED. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE CAPE FROM 800-1600 J/KG
AND 0-6KM BULK SHEAR VALUES AROUND 50KTS WHICH WILL SUPPORT
SUPERCELLS.
LOW LEVEL MOISTURE WILL HOLD OVERNIGHT AND COULD CAUSE FOG TO
DEVELOP...HOWEVER SFC-850MB WINDS WILL BE VEERING TO A MORE
SOUTHERLY DIRECTION BY SUNRISE ACROSS THE BASIN...DECREASING THE
OROGRAPHIC LIFT AND DIMINISHING FOG POTENTIAL. TOMORROW WILL BE
INTERESTING AS WELL WITH THE DRYLINE PUSHING EAST OFF THE
MOUNTAINS REACHING THE MAF AREA BY MID AFTERNOON. SEVERE WEATHER
PARAMETERS SHOW A GREATER POTENTIAL FOR SEVERE WEATHER WITH THE
INSTABILITY INCREASING.
THURSDAY AND FRIDAY WESTERLY FLOW WILL INCREASE MID LEVEL TEMPS
INCREASING STABILITY AND CAPPING THE ATMOSPHERE. LATE FRIDAY A
COLD FRONT WILL MOVE IN LOWERING TEMPS...ESPECIALLY ACROSS THE
EASTERN CWA AND PROVIDING A SLT CHC FOR ADDITIONAL PRECIP. DECIDED
TO BEGIN WEIGHING THE FORECAST TOWARD THE MEAN GFS ENSEMBLES LATE
IN THE FORECAST DUE TO CONTINUED LOW CONFIDENCE IN THE
DETERMINISTIC GFS SOLUTION. THERE WILL PROBABLY BE ANOTHER FRONT
TO HELP REINFORCE THE FRIDAY FRONT BUT TIMING IS UP IN THE AIR
SINCE THE MODELS DUE A POOR JOB IN QUICK MOVING UPPER FEATURES
EMBEDDED IN ZONAL FLOW.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 83 64 90 / 40 30 30 10
CARLSBAD NM 57 90 55 93 / 30 10 10 0
DRYDEN TX 67 86 68 89 / 30 20 30 10
FORT STOCKTON TX 64 88 67 94 / 40 20 30 10
GUADALUPE PASS TX 58 86 57 91 / 20 10 10 0
HOBBS NM 58 86 58 94 / 40 10 20 10
MARFA TX 51 84 46 87 / 30 10 10 0
MIDLAND INTL AIRPORT TX 64 82 65 90 / 40 30 30 10
ODESSA TX 64 83 68 90 / 40 30 30 10
WINK TX 67 91 62 99 / 40 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
06/78Hazardous weather outlook, Apr 28, 12:49 PM MDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE APR 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE... PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Apr 28, 6:30 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE APR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL WHITES CITY 32.18N 104.38W
04/28/2009 E0.88 INCH EDDY NM PUBLIC
0725 PM HAIL 5 N WHITES CITY 32.25N 104.38W
04/28/2009 E1.00 INCH EDDY NM TRAINED SPOTTER
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Apr 28, 6:34 PM MDT | Tornado Warning | MAF | Eddy | 26 min |
| Apr 28, 7:24 PM MDT | Tornado Warning | MAF | Eddy | 51 min |
| Apr 28, 8:13 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Apr 28, 8:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| Apr 28, 8:20 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| Apr 28, 8:36 PM MDT | Tornado Warning | MAF | Eddy | 24 min |
| Apr 28, 8:55 PM MDT | Tornado Warning | MAF | Eddy, Lea | 50 min |
| Apr 28, 9:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 28, 9:41 PM MDT | Tornado Warning | MAF | Eddy, Lea | 49 min |
| Apr 28, 10:24 PM MDT | Tornado Warning | MAF | Lea | 51 min |
| Apr 28, 11:09 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
| Apr 29, 3:57 AM MDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 3:57 AM MDT | Red Flag Warning | MAF | 15 hr | |
| Apr 29, 11:19 AM MDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
| Apr 29, 1:07 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Apr 29, 1:11 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Apr 29, 1:43 PM MDT | Tornado Warning | MAF | Pecos | 32 min |
| Apr 29, 2:10 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| Apr 29, 2:11 PM MDT | Tornado Warning | MAF | Pecos | 34 min |
| Apr 29, 2:37 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 53 min |
| Apr 29, 2:44 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Apr 29, 2:49 PM MDT | Tornado Warning | MAF | Pecos, Terrell | 41 min |
| Apr 29, 3:21 PM MDT | Tornado Warning | MAF | Pecos, Terrell | 54 min |
| Apr 29, 3:31 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 29, 3:52 PM MDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 4:10 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Apr 29, 4:22 PM MDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 4:58 PM MDT | Tornado Warning | MAF | Terrell | 32 min |
| Apr 29, 5:22 PM MDT | Severe Thunderstorm Warning | MAF | Terrell | 53 min |
| Apr 29, 5:53 PM MDT | Tornado Warning | MAF | Terrell | 52 min |
Nearby
Tornado Warnings in New Mexico, 2009Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.